Alert archive / Utah / Flash Flood Warnings in 2004

Flash Flood Warning 10, NWS Salt Lake City, UT

July 6, 2004Garfield County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 6, 2004, 4:07 PM MDT for Garfield County, Utah. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2004, 4:07 PM MDT (22:07 UTC)
Expired
Jul 6, 2004, 5:30 PM MDT
In force
83 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Garfield County, UT

The radar

The Cedar City radar (KICX), 168 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.1 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2004-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2004-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2617 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 062209
FFWSLC
UTC017-062330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
407 PM MDT TUE JUL 6 2004

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN GARFIELD COUNTY IN UTAH

* UNTIL 530 PM MDT

* AT 400 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY 
RAIN OVER THE HALLS CREEK AREA OF CAPITOL REEF NATIONAL PARK...OR 
ABOUT 33 MILES EAST OF ESCALANTE...MOVING SOUTHEAST AT 15 MPH.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID
CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SALT LAKE CITY.

LAT...LON 3802 11104 3787 11116 3758 11090 3764 11076
$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 2:40 PM MDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 6, 2:40 PM MDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
240 PM MDT TUE JUL 6 2004

.SYNOPSIS...SOUTHWESTERLY FLOW WILL INCREASE ON WEDNESDAY AS AN
UPPER TROUGH DEVELOPS ALONG THE WEST COAST. THIS WILL LEAD TO WARMER
TEMPERATURES AND MOISTURE SPREADING NORTH. SOUTHWEST FLOW CONTINUES
ON THURSDAY WITH INCREASING SUBTROPICAL MOISTURE.

&&

.DISCUSSION...WESTERLY FLOW ACROSS NORTHERN UTAH WITH DEFORMATION
AND MOISTURE CONFINED TO THE SOUTHERN THIRD OF THE STATE THIS
EVENING. THIS AREA WILL CONTINUE TO HAVE CONVECTIVE ACTIVITY INTO
THE LATE EVENING HOURS. WITH ISOLATED CELLS CONTINUING IN THE
SOUTHWEST DESERTS. THE FLOW TURNS SOUTHWEST OVER THE GREAT BASIN ON
WEDNESDAY IN RESPONSE TO DEEPENING TROUGH OVER THE NORTHERN ROCKIES.
SOUTHERLY WINDS EXPECTED IN THE FAVORED AREAS OF THE CWA AS SURFACE
TROUGH DEEPENS ALONG THE IDAHO/NEVADA/UTAH INTERSECTION. WITH DRY
AIR IN PLACE...THE INCREASED WINDS MAY CAUSE FIRE WEATHER PROBLEMS
AND A WATCH HAS BEEN ISSUED FOR THE WESTERN VALLEYS. IN ADDITION TO
THE WIND...BEST INSTABILITY MOVES NORTH ON WEDNESDAY AND EVEN WITH
PWS IN THE 1/2 INCH RANGE...SHOULD BE ENOUGH FOR A CHANCE OF
THUNDERSTORMS IN CENTRAL AND NORTHERN UTAH BY LATE AFTERNOON.
TEMPERATURES WARM NICELY THROUGH THE LOWER AND MID LEVELS IN
NORTHERN UTAH AND WITH SOUTH WIND WILL REALIZE THE HOTTEST
TEMPERATURES SO FAR THIS YEAR ALONG THE WASATCH FRONT.

BOTH ETA AND GFS TAP INTO TROPICAL MOISTURE OFF BAJA AND BRING PWS
UP THURSDAY ESPECIALLY IN SOUTHERN AND EASTERN SECTIONS. THE
MOISTURE SHOWS UP IN CURRENT GOES SOUNDER DATA AND WILL BE AVAILABLE
FOR TAPPING ON THURSDAY SO WILL KEEP HIGHER POPS GOING INTO FRIDAY.
HOWEVER WITH ALL THE INCREASE IN THE PW THE AIRMASS DOESNT LOOK VERY
UNSTABLE DUE TO INCREASED CLOUDS AND COOLING IN THE LOWER LEVELS SO
QPFS MAY BE FAIRLY LIGHT.

THE UPPER LEVEL TROUGH OFF THE SOUTHERN CALIFORNIA COAST GETS DRAWN
UP THROUGH UTAH ON FRIDAY AFTERNOON WITH MUCH DRIER AIR FOLLOWING IN
BEHIND IT.  SOME QUESTION AS TO HOW MUCH DRYING ACTUALLY MAKES IT
INTO THE CWA BUT FOR NOW IT LOOKS LIKE SIGNIFICANT DRYING IN THE
WESTERN HALF OF UTAH FOR SATURDAY AND SUNDAY AND LITTLE IF ANY DRIER
IN THE EAST.  THE UPPER LEVEL RIDGE STRENGTHENS OVER SOUTHEASTERN
CALIFORNIA DURING THE FIRST PART OF NEXT WEEK THEN BECOMES ELONGATED
EAST-WEST ALONG ABOUT 35N FROM THE EASTERN PACIFIC INTO ARIZONA...
LEAVING UTAH UNDER A DRY AND SEASONALLY WARM WESTERLY FLOW.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...FIRE WEATHER WATCH FOR WEDNESDAY AFTERNOON AND EVENING FOR
     WESTERN UTAH.
WY...NONE.
ID...NONE.

&&

BRENCHLEY
Hazardous weather outlook, Jul 6, 6:00 AM MDT, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
600 AM MDT TUE JUL 6 2004

IDZ024-025-UTZ001>021-WYZ021-071200-
CACHE VALLEY/IDAHO PORTION-CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH MOUNTAINS/IDAHO PORTION-
WASATCH PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN-
WESTERN UINTA MOUNTAINS-
600 AM MDT TUE JUL 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS
OF UTAH AND EXTREME SOUTHEAST IDAHO AND SOUTHWEST WYOMING.

.DAY ONE... TODAY

ISOLATED THUNDERSTORMS WILL DEVELOP IN SOUTHERN UTAH THIS
AFTERNOON AND INTO THE EARLY EVENING. THE STRONGER STORMS WILL BE
SLOW MOVING AND COULD CONTAIN FREQUENT CLOUD TO GROUND LIGHTNING...
HEAVY RAIN...STRONG GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL RETURN TO THE REST OF THE REGION
BY WEDNESDAY AFTERNOON AND EVENING. MORE THUNDERSTORMS ARE
FORECAST THURSDAY AND FRIDAY...OTHERWISE NO HAZARDOUS WEATHER
IS EXPECTED.

Nearby

Flash Flood Warnings in Utah, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.